Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 109, NWS Topeka, KS

May 30, 2006Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2006, 5:10 PM CDT for Lyon County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 5:10 PM CDT (22:10 UTC)
Expired
May 30, 2006, 5:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT TUE MAY 30 2006

.DISCUSSION...

TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION
CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY
PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO
THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION
THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH
CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD
PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE
EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST
WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES
MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE
FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES
SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN.
BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD
POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED
FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED
TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS
IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH
FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET
ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH
CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE
GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT
OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST.

WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY
PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING
BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS
SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE
NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60.

FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE
CENTRAL PLAINS.  AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY
BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL
THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING
FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL
HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING
ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST
DRY AND WAIT FOR SOME BETTER SIGNALS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 2:55 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE MAY 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
255 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Special weather statement, May 30, 2:05 PM CDT, 3 hours 5 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT TUE MAY 30 2006

KSZ034-301945-
OTTAWA-
205 PM CDT TUE MAY 30 2006

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND
BENNINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 4:33 PM CDT, 37 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT TUE MAY 30 2006

KSZ054-302230-
LYON-
433 PM CDT TUE MAY 30 2006

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE
AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE
MARKERS 128 AND 141 COULD ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington47 min
May 29, 8:46 PM CDTSevere Thunderstorm WarningTOPWashington44 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningTOPOttawa43 min
May 29, 9:23 PM CDTTornado WarningTOPWashington37 min
May 29, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
May 30, 5:27 PM CDTFlash Flood WarningTOPLyon3 hr
May 30, 5:59 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Osage3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.